Niacin Overdose – Amount, Symptoms, Treatment, Side Effects


Niacin is a B vitamin preciously known as Vitamin B3 or Nicotinic Acid. This is a required Vitamin in the human body and generally occurs naturally in Plants and Animals. The use of Niacin as nutrition supplement in food items is very frequent.  The vitamin is very much necessary for the lowering of Cholesterol in the blood and reduction of risk of heart attack, as well. However, an overdose of Niacin in the human body may become fatal and it has to be addressed immediately.


Amount of Niacin:

Niacin is generally needed 14 to 18 Mg daily in the body. However, the intake of Niacin more than 100 mg should be under the prescription of a doctor. For an average adult (More than 18 years old), 20 mg of Niacin is considered sufficient and adequate. Anything more than 500 mg of Niacin can create Niacin Overdose and it can affect the health badly. However, the condition and the situation depends upon individual and their body functioning.

Symptoms of Niacin

The overdose of Niacin may become a health concern. The common symptoms should be followed very sincerely and anything suspicious symptoms should be immediately medically addressed. The common symptoms of Niacin Overdose are


  • Dizziness, Feeling light headed and frequently getting fainted are the most common symptoms of Niacin overdose.
  • Heart beats may get affected due to an overdose and fast and uneven heartbeats are very common.
  • The respiration process gets affected by the Niacin Overdose and short of breath or other breathing problems may start happening.
  • Niacin affects Liver the most and starts weakening the liver functionality. It may lead to Jaundice and more chronic liver ailments.
  • The Swelling of Skin is also very common with the Niacin Overdose. The impact on the liver may not immediately understood, however, swelling of the skin can be regarded as the initial symptoms of overdose of the Vitamin B3.

Niacin is adequately used for medical purpose and it is quite helpful for heart issues. However, the same Vitamin B3 or Niacin that is beneficial for health may turn fatal for the health if the amount is not regularized.

Treatment of Niacin

Niacin Overdose Treatment is done very cautiously and most importantly immediately. The emergency service needs to take up the issue very sincerely. The common treatments of Niacin Overdose are the following.


Toxicologists examine the case of vitamin overdose and take necessary actions. Treatment always depends upon the level of toxicity of Niacin Overdose.

If there is vomiting or diarrhea present in the patient then immediate hydration is required. Hydration generally dilutes the amount of Niacin and further treatment becomes easier.

If the case is more serious and life threatening than Oxygen Supply or life support may also be opted to support breathing of the patient.

Vitamin Management is very essential in treating Niacin Overdose and doctors generally try to reduce the impact by using anti Niacin medicines.


Side Effects of Niacin:

Niacin is often used for the medical purposes to curve the risks of heart attacks. However, an overdose of Niacin may result in drastic side effects that are not only serious health issues but also needs medical addressing. The most common Side Effects of Niacin are

Niacin Flush: This is the most common side effect of Niacin. However, this is not an alarming cause, but it can be very uncomfortable and unpleasant. In Niacin Flush, the blood vessels get dilated which generates a large amount of heat. The heat flush remains throughout the body for about fifteen to thirty minutes. Many people remain confused that, niacin overdose may cause the Niacin Flush; however, mere 50mg of Niacin in the body can start Niacin Flush process in the body. It also initiates severe itching in the body.

Diarrhea: Too much of Niacin in the body may cause Diarrhea and vomiting for a long time.

Jaundice: Liver disorders and Jaundice are very common side effects of Niacin Overdose.

Pregnancy Issue: Niacin can even impact pregnancy problems. Overdose of Niacin can lead to premature birth of the baby and other complexions.

The other common side effects are abnormal pain, breathing problem, itching, irregular heartbeat, bloating, ulcer and others.

Similar Posts:


4 thoughts on “Niacin Overdose – Amount, Symptoms, Treatment, Side Effects

  • 28/07/2016 at 1:06 pm
    Permalink

    I took a niacin a day ago it was 500 mg and its still burning my skin and I have sharp pains in my legs is this normal

    Reply
    • 22/09/2016 at 8:15 am
      Permalink

      No, seek a medical professional

      Reply
  • Pingback:Niacin Overdose – Amount, Symptoms, Treatment, Side Effects – healthnwealth1

  • 30/10/2017 at 6:13 pm
    Permalink

    My husband took 1000 mg of niacin for 2 days and has hives all over his body. He also has developed a chronic cough with it. We went to a medical Dr and they prescribed Zertec and Benadryl. Its two days later and the hives are still present. Should he go to another Dr or let it run its course?

    Reply

Leave a Reply

Your email address will not be published.